# SDR FQAR20150305021

- Difficulty date: March 4, 2015
- Submitted: March 5, 2015
- Operation: General aviation
- Aircraft: N317PA
- Make and model: Piper PA-44-180
- Aircraft serial: 4496133
- Aircraft time: 7,254 hours
- Engine: Lyc O360A1H6
- Propeller: Hartzl HCC2YR2
- System (JASC): 2822 · Fuel Boost Pump
- Part: Pump
- Part number: 86255002
- Condition: Blocked
- Location: Fuel Sys
- Part time: 7,254 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: E, A

## Discrepancy

ON UPWIND, THE LT ENGINE WOULD SUDDENLY LOOSE 1000 RPM FOR 1 TO 5 SECONDS AT A TIME.  THE PILOT REQUESTED AND WAS GRANTED A RETURN TO THE AIRPORT.  WHILE IN THE PATTERN, THE PILOT WAS ABLE TO STOP THE SURGES BY SETTING THE LEFT FUEL SELECTOR TO CROSSFEED; HE WAS ABLE TO RETURN FOR A SAFE LANDING.  WHEN MAINTENANCE BEGAN A GROUND RUN OF THE ENGINE, THE TECH NOTED THE LT ELECTRIC FUEL PUMP WAS PRODUCING SIGNIFICANTLY LESS PRESSURE THAN THE RT; THE PUMP WAS REPLACED.  THE LOWER CAP OF THE REMOVED PUMP WAS TAKENOFF AND A WASHER WAS FOUND STUCK TO THE MAGNET INSIDE; THE WASHER IS SUPPOSED TO BE INSTALLED AROUND THE LOWER BALL VALVE IN THE PUMP.  THE BALL VALVE ITSELF WAS STUCK IN THE CLOSED POSITION, CAUSING A STOPPAGE OF FUEL. IT TOOK AT LEAST 5 POUNDS OF HAND PRESSURE TO UNSTICK THE BALL.  THE VALVE SEAT WAS FOUND TO BE SEVERELY WORN, OPEN, ALLOWING THE BALL TO SEAT VERY FAR IN THE SEAT.  SINCE THE PUMP HAS NO BYPASS, THE STICKING VALVE BLOCKED THE FUEL TO THE ENGINE.
